Hail, Cheyenne
- When
- June 21, 1:23 PM MST to 1:26 PM MST
- Where
- Cheyenne County, 0.86 mi SW of Sidney
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.140, -102.990
Quarter size hail was reported just west of Sidney.
A upper level disturbance coupled with converging moist unstable air along a surface dry line east of the Laramie Range produced scattered severe thunderstorms over the western Nebraska Panhandle during the afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A upper level disturbance coupled with converging moist unstable air along a surface dry line east of the Laramie Range produced scattered severe thunderstorms over the western Nebraska Panhandle during the afternoon and early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 21, 1:20 PM MST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 220 PM MDT FRI JUN 21 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 300 PM MDT FRI JUN 21 2013 BELIEVE WE ARE PRIMED FOR A SEVERE WEATHER EPISODE THIS AFTERNOON. CONDITIONS ARE SET FOR SEVERE THUNDERSTORMS. CHALLENGES ARE WHERE AND WHEN. CURRENTLY...STRATUS LAYER ON VISIBLE IMAGERY CONTINUES TO ERODE ACROSS DAWES AND SIOUX COUNTIES IN THE PANHANDLE AND NIOBRARA COUNTY IN EAST CENTRAL WYOMING. DEWPOINTS REMAIN EXTREMELY HIGH (FOR OUR NECK OF THE WOODS)...IN THE PANHANDLE. ALLIANCE STILL REPORTING A DEW POINT OF 67 DEGREES...WITH LOW TO MID 60S ELSEWHERE. LATEST STORM PREDICTION CENTER MESOANALYSIS SHOWING CAPE ALREADY IN MOST OF THE PANHANDLE OF 4500 TO 5000 J/KG. ALL THAT IS NEEDED IS A LIFTING MECHANISM AND THAT IS DEVELOPING. A DRY LINE LAYS ACROSS EXTREME SOUTHEASTERN WYOMING...ROUGHLY FROM JUST EAST OF CHEYENNE TO JUST WEST OF TORRINGTON AND THEN NORTHWEST TO DOUGLAS. BEHIND THIS LINE...DEWPOINTS HAVE FALLEN INTO THE 20S. ALONG THIS LINE...SEEING CU DEVELOPING ALONG THE LINE. HAVE A PRETTY GOOD CELL ALREADY DEVELOPING IN NORTHERN LARAMIE COUNTY AND SOUTHERN GOSHEN COUNTY. THIS IS MOST LIKELY THE START OF OUR EVENT. JUST RECEIVED A SWOMCD FROM SPC AT 113 PM STATING A WATCH IS LIKELY...SO ANOTHER HOUR OR SO...CONVECTION SHOULD INITIATE. LATEST HRRR COMPOSITE REFLECTIVITY FORECAST SHOWING THAT CELL IN SOUTHERN GOSHEN COUNTY TAKING OFF AROUND 3 PM. BY THAT TIME...LOW STRATUS SHOULD BE MIXED OUT OVER THE NORTHERN PANHANDLE. SUPER CELL THEN MOVES EAST INTO THE CENTRAL PANHANDLE. WITH SUCH LARGE CAPE...GOING TO SEE SOME VERY LARGE HAIL REPORTS. NAM/WRF FORECAST SOUNDINGS CONTINUE TO SHOW STRONGLY VEERING WINDS WITH NORTHEASTERLY TO EASTERLY SURFACE WINDS AND 35-40KT SOUTHWESTERLY WINDS AT 700MBS. MORE THAN ENOUGH SHEAR TO SUPPORT SUPERCELLS CONTINUING INTO THE PANHANDLE. LATEST NAM HELICITIES FOR LATER THIS AFTERNOON/EVENING SHOWING 150M2/S2...INCREASING TO OVER 300M2/S2 OVER CONVERSE AND NIOBRARA COUNTIES AFTER 00Z...SPREADING INTO THE NORTHERN PANHANDLE AFTERWARDS. LCLS QUITE LOW UP THERE AS WELL...SO THE TORNADO THREAT WILL LIKELY BE FROM 23Z THROUGH MAYBE 02 TO 03Z TIME FRAME. SEVERE THUNDERSTORMS COULD LAST WELL INTO THE EVENING AND OVERNIGHT HOURS IN THE PANHANDLE. FOR SATURDAY...PRETTY MUCH A REPEAT OF TODAY WITH SEVERE THUNDERSTORMS OVER EAST CENTRAL WYOMING AND NEBRASKA PANHANDLE. SHOULD BEGIN TO SEE A DECREASE IN LOW LEVEL MOISTURE SUNDAY AS WINDS SHIFT TO THE SOUTHWEST. COULD STILL SEE SOME SEVERE THUNDERSTORMS IN THE PANHANDLE SUNDAY AFTERNOON. .LONG TERM...(MONDAY THROUGH FRIDAY) ISSUED AT 300 PM MDT FRI JUN 21 2013 DUE TO THE THREAT OF SEVERE WEATHER THIS AFTERNOON...WILL KEEP LONG TERM DISCUSSION BRIEF SINCE NOT MUCH HAS CHANGED SINCE YESTERDAY. MODELS CONTINUING TO SHOW SOUTHWEST FLOW ALOFT AND RELATIVELY QUIET WEATHER FOR NEXT WEEK. THERE APPEARS TO BE LITTLE IN THE WAY OF RAINFALL CHANCES ACROSS SOUTHEAST WYOMING NEXT WEEK...WITH A SLIGHTLY BETTER CHANCE ACROSS WESTERN NEBRASKA ON MONDAY AHEAD OF A WEAK COOL FRONT. MODELS SHOW THIS PACIFIC FRONT SLIDING EASTWARD ACROSS THE NORTHERN ROCKIES MONDAY NIGHT AND INTO TUESDAY. THE GFS AND THE GEM HAVE TRENDED TOWARDS THE ECMWF SOLUTION...SHOWING THE FRONT STALLING FURTHER TO THE NORTH AS THE UPPER LEVEL TROUGH IS FURTHER NORTH AS WELL AND MORE PROGRESSIVE. THE MAIN IMPACT FROM THIS FRONT WILL BE WINDY CONDITIONS...MAINLY WEST OF THE LARAMIE RANGE ON MONDAY AND TUESDAY. TEMPERATURES WILL NOT LOWER MUCH...IF AT ALL...ESPECIALLY FURTHER SOUTH NEAR THE I80 CORRIDOR. THERE APPEARS TO BE A BETTER CHANCE OF TSTORMS AHEAD OF THIS FRONT ON MONDAY...AS A WEAK SHORTWAVE MOVES NORTHEAST ACROSS THE HIGH PLAINS. INCREASED POP MONDAY AND MONDAY EVENING MAINLY ACROSS WESTERN NEBRASKA. AFTER THAT...MODELS ALL INDICATE A STRONG UPPER LEVEL HIGH DEVELOPING AND INTENSIFYING NEAR THE FOUR CORNERS REGION BY WEDNESDAY AND THURSDAY. THIS WILL RESULT IN A PERIOD OF LIGHT WINDS BUT ALSO VERY WARM OR HOT TEMPERATURES THROUGH LATE NEXT WEEK. WITH THE EXCEPTION OF MONDAY...KEPT POP BELOW 10 PERCENT THROUGH THE WEEK. HIGH TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL AND GENERALLY IN THE 80S AND 90S. THIS UPPER LEVEL HIGH WILL BEGIN TO DRIFT WESTWARD BY LATE IN THE WEEK...ALLOWING A CANADIAN COLD FRONT TO PUSH SOUTH. THIS MAY INCREASE PRECIPITATION AND TSTORM CHANCES BY NEXT WEEKEND DUE FAVORABLE EASTERLY FLOW BEHIND THE BOUNDARY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY MORNING) ISSUED AT 1139 AM MDT FRI JUN 21 2013 LOW CIGS WILL LINGER THROUGH 21Z OVER PORTIONS OF THE NEBRASKA PANHANDLE WESTWARD INTO EAST CENTRAL WYOMING. OTHERWISE...VFR CONDITIONS ARE EXPECTED ALONG THE I80 CORRIDOR FROM RAWLINS TO SIDNEY NEBRASKA UNTIL LATE THIS AFTERNOON. THUNDERSTORMS...SOME SEVERE...WILL DEVELOP ALONG THE NEBRASKA/WYOMING STATE LINE AROUND 21Z AND MOVE NORTHEAST THROUGH THIS EVENING. ERRATIC GUSTY WINDS UP TO 50 MPH...HAIL...AND IFR CONDITIONS ARE POSSIBLE WITH THESE THUNDERSTORMS EAST OF A LINE FROM KIMBALL NEBRASKA TO LUSK WYOMING...INCLUDING KCDR...KSNY...KBFF...AND KAIA. THUNDERSTORMS WILL LINGER THROUGH LATE TONIGHT BEFORE PUSHING EAST OF THE AREA BY MIDNIGHT. IFR CONDITIONS IN LOW CIGS AND FOG ARE EXPECTED TO RETURN AFTER MIDNIGHT ACROSS THE HIGH PLAINS OF WESTERN NEBRASKA AND PORTIONS OF SOUTHEAST WYOMING. && .FIRE WEATHER... ISSUED AT 300 PM MDT FRI JUN 21 2013 DRY AND BREEZY CONDITIONS CONTINUE ALONG AND WEST OF THE LARAMIE RANGE THIS AFTERNOON. TO THE EAST IN THE PANHANDLE AND UP OVER NIOBRARA COUNTY...HIGH HUMIDITIES WILL LEAD TO SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. HUMIDITIES OUT WEST ONCE AGAIN IN THE SINGLE DIGITS WITH WIND GUSTS FROM THE SOUTHWEST AT 30 TO 35 MPH. WINDS WILL EASE AFTER SUNSET. CONDITIONS LOOK TO REPEAT FOR SATURDAY AND TO A LESSER EXTENT ON SUNDAY AFTERNOON. STRONG WINDS WILL CONTINUE NEXT WEEK...PARTICULARLY MONDAY NIGHT INTO TUESDAY WITH WIND GUSTS EXCEEDING 40 MPH POSSIBLE OUT WEST. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...CLAYCOMB LONG TERM...TJT AVIATION...TJT FIRE WEATHER...CLAYCOMB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1044 AM MDT FRI JUN 21 2013 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119- 221645- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1044 AM MDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE OVER AND CLOSE TO THE LARAMIE RANGE EARLY THIS AFTERNOON WITH THE GREATEST THUNDERSTORM CHANCES THIS AFTER 3 PM...CONTINUING THROUGH THIS EVENING. THE MAIN THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF A LINE FROM DOUGLAS TO TORRINGTON TO SIDNEY. STORMS WILL INITIALLY DEVELOP ALONG THE EAST SLOPES OF THE LARAMIE RANGE AND THEN DRIFT NORTHEAST INTO THE PLAINS. VERY LARGE HAIL WILL BE POSSIBLE WITH A FEW THUNDERSTORMS WITH HAIL UP TO THE SIZE OF BASEBALLS. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE MAINLY THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE SATURDAY AND SUNDAY WITH SEVERE STORMS A POSSIBILITY MAINLY OVER FAR EASTERN WYOMING ACROSS THE PANHANDLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY AROUND 1 PM ALONG AND WEST OF A LINE FROM DOUGLAS TO PINE BLUFFS. SPOTTERS IN EASTERN CONVERSE...ALL OF NIOBRARA COUNTY IN WYOMING AND MOST OF THE NEBRASKA PANHANDLE WILL BE NEEDED AFTER 3 PM...AND WILL LIKELY CONTINUE INTO THE EVENING HOURS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ104-105-109>116-221645- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE- 1044 AM MDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
219 PM MDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 1 W SIDNEY 41.13N 102.99W
06/21/2013 E0.25 INCH CHEYENNE NE TRAINED SPOTTER
&&
HAMMERThe Cheyenne radar (KCYS), 152 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
11 hail, 2 tornado. Local standard time, as filed.
Quarter size hail was reported just west of Sidney.
Penny to quarter size hail was reported west of Sidney.
Quarter to golf ball size hail was reported in North Sidney.
Quarter size hail was reported in Harrisburg.
A weak tornado touched down in open country south of Potter and Interstate 80. The tornado moved slightly west of due north, then dissipated a few minutes later. No damage was reported.
Golf ball to baseball size hail was reported east of Harrisburg.
Marble to quarter size hail was reported south of Redington.
Marble to golf ball size hail was reported at Highway 30 mile marker 48 east of Potter.
Golf ball size was reported southwest of Lodgepole.
Quarter to ping pong ball size hail was reported along Interstate 80 east of Sidney.
A weak tornado touched down in open country north of Sidney. The tornado moved east, then dissipated a few minutes later. No damage was reported.
Golf ball size hail was reported northeast of Kimball.
Quarter to golf ball size hail covered the ground north of Henry.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyThe tornado archive for Nebraska, 2013Warnings in Nebraska, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448337, 448338, 448341, 448343, 448344, 448345, 448346, 448347, 448348, 448349, 448350, 448351, 448352.